Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 152, NWS Jackson, MS

April 2, 2017Morehouse Parish, Louisiana; Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Apr 2, 2017, 1:10 PM CDT for Morehouse Parish, Louisiana; Ashley County, Arkansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2017, 1:10 PM CDT (18:10 UTC)
Expired
Apr 2, 2017, 2:00 PM CDT
In force
50 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ashley County, AR, Morehouse Parish, LA

The radar

The Shreveport radar (KSHV), 176 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 1:59 PM CDTHAIL 1Crossett, AR.
Apr 2, 2:00 PM CDTHAIL 0.75Crossett, AR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 6.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WUUS54 KJAN 021810
SVRJAN
ARC003-LAC067-021900-
/O.NEW.KJAN.SV.W.0152.170402T1810Z-170402T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
110 PM CDT SUN APR 2 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ashley County in southeastern Arkansas...
  Northwestern Morehouse Parish in northeastern Louisiana...

* Until 200 PM CDT

* At 109 PM CDT, a severe thunderstorm was located near Bastrop,
  moving north at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Beekman around 125 PM CDT. 
  Crossett and West Crossett around 140 PM CDT. 
  North Crossett around 145 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3323 9202 3317 9173 3266 9191 3268 9196
      3271 9197 3270 9202 3271 9204 3270 9203
      3271 9206 3273 9207 3274 9205 3276 9206
      3279 9205 3282 9207 3284 9206 3287 9208
      3293 9207 3296 9209
TIME...MOT...LOC 1809Z 193DEG 40KT 3280 9202 

HAIL...1.50IN
WIND...60MPH
 
$$

7

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 12:38 PM CDT, 32 minutes earlier.

Area forecast discussion, Apr 2, 12:38 PM CDT, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1238 PM CDT Sun Apr 2 2017

...SEVERE WEATHER EXPECTED LATE THIS AFTERNOON INTO MONDAY...

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories will prevail at all TAF through much of the
daytime period today as high clouds increase from southwest to
northeast across the region. Convection, associated with a strong
storm system approaching from the west, will begin to impede upon
the western half of the area (KGLH & KGWO) as early as between
19-22Z today. Some of that convection could be severe, with severe
storms possible across the remainder of the area through the
overnight hours tonight into Monday morning as the storm system
pushes east through the region. Damaging wind gusts, large hail,
and tornados will be possible with severe storms from late this
afternoon into Monday morning. Winds today will become more south
southeasterly between 10-15 knots, with higher gusts, this
afternoon into tonight. /17/

&&

.DISCUSSION...
Latest satellite imagery showed the storm system developing
strong storms in the Southern Plains. SPC has extended the
moderate risk of severe to around the ms river south of Ashley and
Chicot counties. The enhanced risk of severe weather has been
extended to toward our eastern counties, while the severe risk
remains unchanged in the east. Latest 12z morning soundings showed
strong shear and cape developing across the region from the west.
Pwats were also increase from the west with LCH at 1.8 inches. 2
inch pwats were sitting in the northwest gulf waiting to come over
the region for tonight. Latest CAM guidance shows severe storms
erupting across our western flank for late this afternoon then
spreading across the region for tonight. The primary risks will be
damaging winds, golfball sized hail, and tornadoes. A few strong
tornadoes will be possible across moderate and enhance region.
Looks like we will get alot of mesoscale processes for the
potential of some heavy rainfall tonight with training of storms
as the MCS crosses the region. So will hold on to the current
flash flood watch. Made a light downward adjustment to afternoon
highs per latest guidance. Highs will range from the middle 70s to
the lower 80s./17/

Prior discussion below:

Today and Tonight...Quite an active period of weather is currently
being forecast across the ArkLaMiss from late this afternoon into
Monday morning.  A closed and strengthening mid/upper low currently
seen on satellite over South Central Texas, will eject northeast
across the Ozarks towards the Mid-Mississippi River Valley today
into Monday.  This will cause a surface low to develop over North
Central Texas this afternoon, deepen, and likewise lift northeast
across the Ozarks towards the Mid-Mississippi River Valley through
Monday.  Very deep moisture increasing over the forecast area and
plenty of lift associated with a couple of pieces of energy that'll
begin traverse the region late this afternoon, will result in
increasing chances for storms late today, and continuing overnight
into early Monday morning as the second wave of energy traverses the
forecast area.

Good signals remain in both the global and high-res models that
severe storms will be possible across much of the CWA as early as
late this afternoon.  This potential will then continue overnight
into early Monday morning.  This severe potential is supported by
sufficient instability and steep mid-level lapse rates over the CWA,
increasing deep wind shear (50-70 knots 0-6KM by late tonight),
quite favorable jet dynamics positioned near/over the region, and
the again aforementioned strong forcing that'll pivot through the
region during this time.

Despite being within 24 hours of this severe event, the overall
evolution of how this will all progress exactly comes with some
uncertainty. However, most high-res modes currently indicate that
this will all unfold in two waves.  The first wave will prompt the
development of an MCS near the ArkLaTex this afternoon, which is
currently progged to race east northeast out of the ArkLaTex and
into the Delta region and Northwest Mississippi late this afternoon
and early evening. Some weakening of this complex is expected as it
progresses east northeast across my northern zones, but damaging
wind gusts will be the primary concern through the life of this
complex. Large hail and even a tornado will be possible as well.

As a cold pool boundary is laid out in the vicinity of, or just
north of the Interstate 20 corridor, the second more southern wave
is progged to initiate storms, some supercells, across Central
Louisiana this evening.  These could progress, and/or also develop,
into southwest portions of the ArkLaMiss region by late evening.
It'll be across portions of East Central Louisiana and portions of
Southwest Mississippi where the best conglomeration of severe
weather parameters exists across the ArkLaMiss.  It's also here that
a "Moderate Risk" for severe storms now exists for late this
afternoon into tonight. Across this "Moderate Risk" area, damaging
wind gusts of 60-75 mph, quarter to golf ball size hail, and
tornadoes will be possible.  Some tornadoes could be strong.

As the night progresses, much of this is activity is expected to
congeal into a line of broken storms, although some supercell
development will remain possible (especially south of the I-20
corridor), as it approaches the Interstate 55 corridor after
midnight. Still, damaging wind gusts ranging 60-75 mph, quarter to
golf ball sized hail, and tornadoes will remain possible as it does
so.  This will remain the case as this line shifts further east into
East Central and Southeast Louisiana around sunrise Monday morning.

Another hazard during this timeframe will be that of torrential
rainfall leading to localized flooding.  All of this lies in the
mesoscale details, as the overall synoptic pattern is quite
progressive.  With anomalous 2+ inch precipitable H2O values over
the region, and the before mentioned cold-pool boundary being laid
out west to east along to just north of the Interstate 20 corridor
later today into tonight ahead of the second wave of energy, storms
producing high rainfall rates could train across the same locales.
As a result, some rainfall amounts ranging from 2-4 inches could
fall across some locations in a short amount of time.  A Flash Flood
Watch will be issued for a portion of the CWA beginning later this
afternoon as a result. /19/

Monday through Saturday: Ongoing MCS early Monday morning will be
moving into eastern MS with still some severe potential given
ambient shear and instability, but that window will be closing
toward mid morning. Heavy rainfall will also continue through mid
morning, but flooding threat will be limited due to progressive
nature of convection by this time.

The mid level system responsible for the inclement weather will
shear out rapidly to the northeast Monday night into Tuesday morning
with zonal flow in its wake. This will quickly be replaced by
southwest flow as next system deepens on its way out of the
Intermountain West Tuesday afternoon. Though low level flow will
become southerly in advance of this system, relatively light flow
will be slow to increase adequate moisture over the CWA for much of
a precip event. Ingredients look to come together better further
east. Nevertheless, a few warm advection showers will be possible
late Tuesday night and some scattered thunderstorms mainly in the
east Wednesday.

Despite the relative weakness of the mid week system, its attendant
cold front will make an impact on temperatures by late week. A
gradual cool down will result in maximum temps in the 60s and lower
70s Thursday and Friday with chilly overnight lows in the 40s and
50s. Temps will begin to rebound over the weekend./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  66  80  56 /  28 100  74   7
Meridian      83  65  77  57 /  11  81 100  12
Vicksburg     78  66  80  56 /  57 100  55   7
Hattiesburg   80  67  80  58 /  19  82 100   6
Natchez       79  67  80  58 /  59 100  46   6
Greenville    77  64  76  56 /  60 100  61  10
Greenwood     81  66  77  55 /  28 100  76  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Monday morning for MSZ040>044-047>050-
     053>056-059>065-072-073.

LA...Flash Flood Watch through Monday morning for LAZ007>009-015-016-
     023>026.

AR...None.

&&

17
Hazardous weather outlook, Apr 2, 8:36 AM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
836 AM CDT Sun Apr 2 2017

ARZ074-075-MSZ034>036-031345-
Ashley-Chicot-Washington-Humphreys-Holmes-
836 AM CDT Sun Apr 2 2017

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and northwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Severe thunderstorms capable of producing damaging wind gusts,
quarter to golf ball size hail and tornadoes are expected.
A strong tornado can not be ruled out. Heavy rainfall will also
create a limited potential for flash flooding.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ018-019-025>033-037>039-045-046-051-052-057-058-066-074-031345-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Neshoba-Kemper-
Newton-Lauderdale-Jasper-Clarke-Jones-Forrest-
836 AM CDT Sun Apr 2 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Severe thunderstorms capable of producing damaging wind gusts,
quarter to golf ball size hail and a few tornadoes are possible.
Heavy rainfall will also create a limited potential for flash
flooding.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ007>009-015-016-025-MSZ040>044-047>050-053>056-059-061>065-072-
031345-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-Tensas-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-
Scott-Claiborne-Copiah-Simpson-Smith-Jefferson-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Marion-
836 AM CDT Sun Apr 2 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Severe thunderstorms capable of producing damaging wind gusts,
quarter to golf ball size hail and tornadoes are expected. A
strong tornado can not be ruled out. Heavy rainfall will also
create an elevated potential for flash flooding.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ023-024-026-MSZ060-031345-
Franklin LA-Catahoula-Concordia-Adams-
836 AM CDT Sun Apr 2 2017

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Severe thunderstorms capable of producing damaging wind gusts,
quarter to golf ball size hail and tornadoes are expected.
Strong tornadoes will be possible. Heavy rainfall will also
create an elevated potential for flash flooding.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ073-031345-
Lamar-
836 AM CDT Sun Apr 2 2017

This hazardous weather outlook is for portions of southeast
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Severe thunderstorms capable of producing damaging wind gusts,
quarter to golf ball size hail and a few tornadoes are possible.
Heavy rainfall will also create an elevated potential for flash
flooding.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Apr 2, 12:59 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1259 PM CDT SUN APR 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             6 W RAYVILLE            32.48N 91.86W
04/02/2017  E1.75 INCH       RICHLAND           LA   PUBLIC

            GOLF BALL SIZE HAIL IN START.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:54 AM CDTFlash Flood WatchJANCatahoula, Concordia, East Carroll, Franklin, Madison, Morehouse and 3 more28 hr
Apr 2, 12:17 PM CDTSevere Thunderstorm WarningJANMorehouse, Richland43 min
Apr 2, 12:59 PM CDTSevere Thunderstorm WarningJANMorehouse, Richland46 min
Apr 2, 1:33 PM CDTSevere Thunderstorm WarningJANMorehouse27 min
Apr 2, 3:09 PM CDTSpecial Weather StatementJANMorehouse36 min
Apr 2, 4:02 PM CDTSevere Thunderstorm WarningJANMorehouse58 min
Apr 2, 4:12 PM CDTSevere Thunderstorm WarningJANMorehouse, Richland48 min
Apr 2, 4:18 PM CDTTornado WarningJANFranklin, Richland57 min
Apr 2, 4:28 PM CDTTornado WarningJANCatahoula, Franklin62 min
Apr 2, 4:41 PM CDTSevere Thunderstorm WarningJANEast Carroll, West Carroll64 min
Apr 2, 4:52 PM CDTTornado WarningJANFranklin, Richland38 min
Apr 2, 5:01 PM CDTTornado WarningJANFranklin44 min
Apr 2, 5:10 PM CDTTornado WarningJANRichland28 min
Apr 2, 5:14 PM CDTTornado WarningJANEast Carroll46 min
Apr 2, 5:28 PM CDTSevere Thunderstorm WarningJANCatahoula, Franklin47 min
Apr 2, 5:33 PM CDTTornado WarningJANCatahoula, Franklin42 min
Apr 2, 5:34 PM CDTTornado WarningJANFranklin, Madison, Tensas41 min
Apr 2, 5:40 PM CDTSevere Thunderstorm WarningJANEast Carroll, Richland, West Carroll50 min
Apr 2, 5:46 PM CDTSevere Thunderstorm WarningJANTensas44 min
Apr 2, 5:59 PM CDTTornado WarningJANFranklin, Madison, Tensas26 min
Apr 2, 6:05 PM CDTTornado WarningJANMadison, Tensas25 min
Apr 2, 6:15 PM CDTTornado WarningJANMadison, Tensas60 min
Apr 2, 6:40 PM CDTFlash Flood WarningJANCatahoula, Franklin, Madison, Richland, Tensas4 hr
Apr 2, 1:53 PM CDTSevere Thunderstorm WarningJANAshley52 min
Apr 2, 2:22 PM CDTSevere Thunderstorm WarningJANAshley26 min
Apr 2, 2:58 PM CDTSpecial Weather StatementJANAshley32 min
Apr 2, 3:28 PM CDTSpecial Weather StatementJANAshley47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.